Forum

steroids?

Hi all

My husband has relapsing remitting MS and seems to be having a relapse as his symptoms are worse and he is in almost unbearable pain.

What do your loved ones do when they are really bad? He has had steriods once about 4 years ago and had a bad experience so is reluctant to use them again. Have any of you had any experience with steriods and have they worked?

Any advice would be much appreciated. We have been together for 2 years and this is the worst he has been. I hate seeing him suffer.

AP

I also had a bad experience with steroids, I think because I had a weeks course and did not reduce them gradually. If I were to need them/offered them again I would ask if I could be weaned off them rather than stop the course abruptly.

Best wishes

Jan x

Thanks Jan. That’s really helpful. Can I ask what you use for pain relief? My husband takes antidepressants which relieve pain (I can’t remember what they are called) which work to an extent but not when he is really bad.

Anna x

I take Amitriptyline for pain, they are antidepressants but are also used for neuropathic pain. I take 3x10mg about 7.00 pm so I’m not too drowsy on a morning, this seems to be how most people on here take them. I take them to help with buzzing, tingling, creepy feeling arms and legs, they are like that all the time but it only really bothers me when I’m quiet and relaxing on an evening. I also try not to use a keyboard or text on an evening as I find this makes my arms worse.

If they are not helping with his pain suggest he gets in touch with his MS Nurse he/she might suggest something else.

Beat wishes to you and you husband.

Jan x

You and he might like to take a look at this good information from the main part of this MSS site. There are good drugs for the symptomatic relief of MS pain (and I’ve been glad of some of them), regardless of whether your husband feels that it is time for some steroids to damp down the relapse.

Also, talk to the neuro of the MS nurse about the problems with steroids last time. Some things can be managed around to make the steroids easier to tolerate - PPI drugs to cushion the stomach in the case of oral steroids, for instance, or a few sleeping pills to help get through insomniac steroid nights. There are probably lots of tricks that the experts know about.

The most important thing is to get in touch with your medics and see what can be done to help. Please encourage him not to suffer in silence.

Alison

1 Like